Alabama, 2014

Cold in Alabama, January 6 to 7, 2014

January 6 to 7, 2014 · NWS BMX · 39 events in 39 counties and zones

A strong arctic cold front moved through Central Alabama on Sunday night, January 5th. Northwest winds of 15 to 25 mph behind the front brought extremely cold air to the area, and wind chill values were in the teens and single digits through the day on Monday, January 6th.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong arctic cold front moved through Central Alabama on Sunday night, January 5th. Northwest winds of 15 to 25 mph behind the front brought extremely cold air to the area, and wind chill values were in the teens and single digits through the day on Monday, January 6th. Winds subsided Monday night as temperatures fell into the low teens and single digits. Even light winds caused wind chills to drop below zero across the area late Monday night through Tuesday morning. Although, official data sites are limited, temperature data was gathered from a variety of sources and compared with general wind data across Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 6, 5:28 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jan 6, 5:28 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 PM CST MON JAN 6 2014

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

STILL JUST A FEW FLURRIES FLYING AROUND ACROSS PORTIONS OF
NORTHEASTERN CENTRAL ALABAMA. THESE FLURRIES SHOULD DISSIPATE BY
SUNSET AS THE COLDEST AIR IN THE LAST 10-20 YEARS ARRIVES TONIGHT.
CURRENT WATER VAPOR IMAGERY INDICATES A DEEP TROUGH ACROSS THE
EASTERN CONUS WITH A POLAR VORTEX ACROSS THE GREAT LAKES AND OHIO
RIVER VALLEY. THE ARCTIC FRONT IS NOW LOCATED ALONG THE EASTERN
SEABOARD WITH 1042 MB HIGH ACROSS THE SOUTHERN PLAINS. SKIES WILL
CLEAR TONIGHT AS THE SURFACE RIDGE SLIDES TO THE EAST. WINDS SHOULD
WEAKEN SOME AS THE PRESSURE GRADIENT RELAXES. COLD AIR ADVECTION
WILL STILL BE IN FULL FORCE WITH 850 MB TEMPERATURES RANGING
ANYWHERE FROM -10 TO AS LOW AS -20 DEGREES CELSIUS. ALL OF THE MODEL
GUIDANCE IS IN AGREEMENT THAT SINGLE DIGIT TEMPERATURES WILL BE
POSSIBLE TOMORROW MORNING. EXPECT TEMPERATURE WILL RANGE FROM AROUND
5-15 DEGREES TOMORROW MORNING...SOME OF THE COLDER SPOTS ACROSS THE
NORTH COULD DROP DOWN INTO THE 0-5 DEGREE RANGE. FOR MORE SPECIFIC
CLIMATE INFORMATION...SEE THE CLIMATE SECTION BELOW. IF YOU HAVE NOT
TAKEN YOUR COLD WEATHER PRECAUTIONS IT MAY NOT BE TOO LATE...PLEASE
ACTIVATE THOSE PLANS BEFORE THE COLDEST AIR IN THE LAST 10-20 YEARS
ARRIVES TONIGHT. DURING THE DAY TOMORROW...TEMPERATURES SHOULD BE
FAIRLY SIMILAR TO TODAY. COLD AIR ADVECTION WILL CONTINUE INTO THE
DAY AS THE SURFACE RIDGE REMAINS JUST TO THE EAST. DESPITE
SUNNY SKIES...TEMPERATURES WILL HAVE A HARD TIME REACHING THE 30
DEGREE MARK IN MOST LOCATIONS.

THE SURFACE RIDGE AXIS WILL PUSH TO THE EAST OF THE AREA LATE
TUESDAY NIGHT. EXPECT THIS WILL BE THE LAST NIGHT OF OUR BITTER COLD
ARCTIC AIR. WINDS WILL SWITCH AROUND TO THE EAST AND MODELS INDICATE
THE WEDGE WILL SET UP. MODELS HAVE BEEN COMING IN DRIER AND DRIER
WITH THE SHORTWAVE TROUGH THAT MOVES ACROSS THE AREA ON THURSDAY.
MODEL SOUNDINGS INDICATE A LIMITED AMOUNT OF MOISTURE.
THEREFORE...HAVE REMOVED THE MENTION OF FREEZING RAIN FROM THE
FORECAST FOR NOW. IF MODELS COME IN WITH SOME DEEPER
MOISTURE...THERE COULD BE SOME POTENTIAL FOR A BRIEF WINDOW FOR
LIGHT FREEZING RAIN EARLY THURSDAY MORNING BEFORE TEMPERATURES WARM
TO ABOVE FREEZING BUT AT THIS TIME THE MOISTURE IS JUST NOT
IMPRESSIVE ENOUGH AS THE LOW LEVEL RIDGE HANGS IN ACROSS THE
SOUTHEAST. THE RIDGE WILL FINALLY BREAK DOWN LATE IN THE WEEK AS A
MORE AMPLIFIED SHORTWAVE TROUGH MOVES ACROSS THE PACIFIC NORTHWEST
INTO THE GREAT LAKES. MOISTURE WITH THIS SYSTEM LOOKS MUCH BETTER.
SOUTHERLY FLOW AND WARM AIR ADVECTION AHEAD OF THE SYSTEM WILL BUMP
TEMPERATURES UP INTO THE 60S BY THE WEEKEND AHEAD OF THE FRONT.
SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONTAL
PASSAGE OVER THE WEEKEND. MODELS DIVERGE WITH THE PROGRESSION OF THE
SOUTHERN STREAM AFTER THIS TIMEFRAME AND HAVE CONTINUED AT LEAST
SLIGHT CHANCE TO CHANCE POPS FOR EARLY NEXT WEEK DUE TO THE MODEL
UNCERTAINTY.

05/MA

&&

.AVIATION...
00Z TAF DISCUSSION.

NORTHWEST ADVECTION PROCESS CONTINUES THROUGH THE NIGHT. WINDS A
LITTLE GUSTY EARLY WITH STEADY 8 TO 12 KTS OVERNIGHT. CLEAR SKIES
WITH NO VIS RESTRICTIONS.

88

&&

.FIRE WEATHER...

WITH COLD TEMPERATURES AND DRY CONDITIONS SPREADING ACROSS THE
AREA...RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR
PORTIONS OF THE FORECAST AREA THIS AFTERNOON. ADDITIONALLY....
GUSTY WINDS WILL PUT 20 FOOT WINDS IN THE 15 TO 20 MPH RANGE.
CONDITIONS COULD ALSO REACH FIRE WEATHER CRITERIA TOMORROW AND
WEDNESDAY AFTERNOONS AS THE DRY AIR REMAINS IN PLACE AND
TEMPERATURES SLOWLY MODERATE....BUT WINDS WILL DIMINISH SLIGHTLY.

THE RED FLAG WARNING FOR TODAY HAS BEEN EXPANDED TO INCLUDE ALL OF
SOUTH CENTRAL ALABAMA DUE TO THE RELATIVE HUMIDITY VALUES AND
PROXIMITY TO THE 20 FOOT WIND CRITERIA.

75

&&

.CLIMATE...

THROUGH TUESDAY NIGHT...THERE COULD BE SEVERAL RECORDS
TIED/BROKEN DURING THIS TIME. HERE ARE SOME OF THE CURRENT RECORDS
AND A FEW OTHER CLIMATE TIDBITS OF INTEREST:

RECORD MINIMUM TEMPS

LOCATION          1/7         1/8
----------      -------     -------
BIRMINGHAM      11(1970)    7(1942)
MONTGOMERY      15(1970)    15(1970)
TUSCALOOSA      13(1970)    12(1970)
ANNISTON        11(1970)    10(1970)

RECORD LOW MAXIMUM TEMPS

LOCATION          1/7
----------      -------
BIRMINGHAM      22(1970)
MONTGOMERY      28(1970)
TUSCALOOSA      25(1970)
ANNISTON        23(1970)

LAST OBSERVED MINIMUM TEMP <= 15 DEGREES

LOCATION          DATE
----------      ---------
BIRMINGHAM      12/14/2010
MONTGOMERY      01/14/2011
TUSCALOOSA      01/11/2010
ANNISTON        01/14/2010

LAST OBSERVED MINIMUM TEMP <= 10 DEGREES

LOCATION          DATE
----------      ---------
BIRMINGHAM      01/24/2003
MONTGOMERY      02/05/1996
TUSCALOOSA      12/24/1989**
ANNISTON        01/24/2003

LAST OBSERVED MAXIMUM TEMP <= 32 DEGREES

LOCATION          DATE
----------      ---------
BIRMINGHAM      01/12/2011
MONTGOMERY    	01/08/2010
TUSCALOOSA 	02/10/2011
ANNISTON 	01/12/2011

LAST OBSERVED MAXIMUM TEMP <= 25 DEGREES

LOCATION          DATE
----------      ---------
BIRMINGHAM      02/04/1996
MONTGOMERY      02/04/1996
TUSCALOOSA      12/23/1989**
ANNISTON        01/08/2010

**NOTE: TUSCALOOSA HAS SEVERAL YEARS OF MISSING DATA IN THE 1990S.
THEREFORE...THE RECORDS ABOVE DO NOT INCLUDE THIS PERIOD.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WARNING UNTIL 8 AM CST WEDNESDAY FOR ALL OF CENTRAL
ALABAMA.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALL OF CENTRAL
ALABAMA.

WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Jan 6, 5:17 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CST MON JAN 6 2014

ALZ011>015-017>050-071600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
517 PM CST MON JAN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A HARD FREEZE WILL OCCUR OVERNIGHT...WITH LOWS RANGING FROM
3 TO 13 DEGREES.

THE COMBINATION OF VERY COLD AIR TEMPERATURES AND BRISK
NORTHWEST WINDS WILL CAUSE WIND CHILL VALUES TO FALL
BELOW ZERO IN MANY AREAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TEMPERATURES WILL REMAIN BELOW FREEZING AREA WIDE AGAIN ON TUESDAY...
AND WILL LIKELY NOT GO ABOVE FREEZING UNTIL WEDNESDAY AFTERNOON.
HAZARDOUS WIND CHILLS ARE EXPECTED TO LAST THROUGH AT LEAST NOON ON
TUESDAY.

A VERY DRY AIR MASS MAY LEAD TO HIGH FIRE DANGER CONDITIONS
TUESDAY AND WEDNESDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Marion

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lamar

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Lamar forecast zone
Reported by
Official NWS Observations
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fayette

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Fayette forecast zone
Reported by
Official NWS Observations
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Cold/Wind Chill, Winston

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Winston forecast zone
Reported by
Official NWS Observations
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pickens

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Pickens forecast zone
Reported by
Official NWS Observations
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Cold/Wind Chill, Tuscaloosa

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Tuscaloosa forecast zone
Reported by
Official NWS Observations
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Cold/Wind Chill, Walker

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Walker forecast zone
Reported by
Official NWS Observations
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bibb

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Bibb forecast zone
Reported by
Official NWS Observations
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jefferson

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shelby

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Cold/Wind Chill, Blount

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Blount forecast zone
Reported by
Official NWS Observations
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Cold/Wind Chill, Talladega

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Talladega forecast zone
Reported by
Official NWS Observations
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Cold/Wind Chill, St. Clair

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
St. Clair forecast zone
Reported by
Official NWS Observations
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clay

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Cold/Wind Chill, Randolph

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Randolph forecast zone
Reported by
Official NWS Observations
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cleburne

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Cleburne forecast zone
Reported by
Official NWS Observations
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Cold/Wind Chill, Calhoun

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Cold/Wind Chill, Etowah

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Etowah forecast zone
Reported by
Official NWS Observations
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cherokee

When
January 6, 9:00 PM CST to January 7, 10:00 AM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sumter

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Sumter forecast zone
Reported by
Official NWS Observations
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Cold/Wind Chill, Greene

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Greene forecast zone
Reported by
Official NWS Observations
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hale

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Hale forecast zone
Reported by
Official NWS Observations
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marengo

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Marengo forecast zone
Reported by
Official NWS Observations
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Perry forecast zone
Reported by
Official NWS Observations
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dallas

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Cold/Wind Chill, Chilton

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Chilton forecast zone
Reported by
Official NWS Observations
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lowndes

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Lowndes forecast zone
Reported by
Official NWS Observations
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Cold/Wind Chill, Autauga

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Autauga forecast zone
Reported by
Official NWS Observations
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coosa

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Coosa forecast zone
Reported by
Official NWS Observations
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Cold/Wind Chill, Elmore

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Elmore forecast zone
Reported by
Official NWS Observations
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Cold/Wind Chill, Tallapoosa

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Tallapoosa forecast zone
Reported by
Official NWS Observations
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Cold/Wind Chill, Chambers

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Chambers forecast zone
Reported by
Official NWS Observations
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Cold/Wind Chill, Montgomery

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Cold/Wind Chill, Macon

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Macon forecast zone
Reported by
Official NWS Observations
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lee

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Cold/Wind Chill, Russell

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Russell forecast zone
Reported by
Official NWS Observations
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bullock

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Bullock forecast zone
Reported by
Official NWS Observations
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Cold/Wind Chill, Barbour

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Barbour forecast zone
Reported by
Official NWS Observations
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pike

When
January 6, 11:00 PM CST to January 7, 10:00 AM CST
Where
Pike forecast zone
Reported by
Official NWS Observations
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498500, 498501, 498502, 498503, 498505, 498507, 498513, 498516, 498520, 498521, 498523, 498524, 498525, 498526, 498527, 498528, 498530, 498531, 498532, 498534, 498535, 498536, 498537, 498539, 498540, 498541, 498542, 498543, 498544, 498545, 498547, 498549, 498550, 498551, 498553, 498554, 498555, 498556, 498558.